Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 251, NWS Cleveland, OH

August 27, 2003Holmes County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 27, 2003, 4:00 PM EDT for Holmes County, Ohio. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 4:00 PM EDT (20:00 UTC)
Expired
Aug 27, 2003, 4:30 PM EDT
In force
30 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Holmes County, OH

The radar

The Cleveland radar (KCLE), 103 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 272000
SVRCLE
OHC075-272030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
400 PM EDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLMES COUNTY IN NORTHEAST OHIO...

* UNTIL 430 PM EDT

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF KILLBUCK...OR ABOUT 8
  MILES SOUTH OF MILLERSBURG...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KILLBUCK
  BERLIN
  WINESBURG
  WALNUT CREEK
  FARMERSTOWN

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4045 8183 4045 8203 4051 8205 4062 8166
          4045 8167

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:55 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 27, 2:55 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
255 PM EDT WED AUG 27 2003

BEST INSTABILITY AND CONVERGENCE GRADUALLY SINKING S. WL ALLOW A
SLGT CHC EARLY TNGT SOUTHERN MOST COUNTIES AS MOST OF ACTIVITY
CURRENTLY THERE SHUD ALSO SINK SOUTHEAST. DEWPOINTS POOLING RIGHT NR
FNT BUT DROPPING OFF BEHIND FNT ESP INLAND FM LERI. SFC HI SHUD
BUILD SE TNGT/THU. SUBSIDENCE CAP AND DRIER AIR SHUD HOLD INTO THU
NGT. LOW POP CHC FOR STORMS RETURNING THU NGT ESP LATE AS WAA AND
UNSTABLE AIR SHIFTS BACK NWRD. MODELS HAVE BEEN CONSISTENT WITH
BETTER CHC OF SHOWERS/STORMS FRI ALTHO NEW RUNS A BIT SLOWER WITH
FROPA. STILL UNCERTAIN ABOUT HOW MUCH ACTIVITY CAN REDEVELOP N OF
FNT ON SUNDAY/SUN NGT. DOUBT FNT WL COME BACK N BUT OVERRUNNING
COULD BRING MID LVL INSTABILITY. MY BEST HUNCH IS SHOWERS AND STORMS
MAY TRY TO COME BACK INTO CENTRAL OHIO AND UP OH VLY BUT WL NOT TRY
TO SLICE FCST TOO THIN AT THIS POINT AND WL ALLOW LOW POP CHC ALL
ZONES. SOME GUIDANCE MISSING AGAIN. TEMPS SHUD BOUNCE BACK TO
LWR/MID 80S THURSDAY WHICH IS A CATEGORY OR TWO HIGHER THAN NGM MOS
TEMPS EXCEPT MAYBE RIGHT ALONG LAKESHORE. FRI TEMPS DEPEND ON AMOUNT
OF SUNSHINE...CUD RANGE FROM AROUND 80 TO EVEN UPR 80S AND WL TAKE
MID GROUND WITH LWR/MID 80S AT THIS POINT.

.CLE...
OH...NONE.
PA...NONE.

KOSARIK
Hazardous weather outlook, Aug 27, 7:23 AM EDT, 8 hours 37 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-271315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
723 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY DURING THE MORNING IN THE
NORTHERN AREAS NEAR TOLEDO...FINDLAY...CLEVELAND AND ERIE
PENNSYLVANIA. THERE IS A RISK OF THUNDERSTORMS THROUGHOUT THE DAY
ELSEWHERE. ISOLATED STORMS COULD BE SEVERE. LOCALLY HEAVY RAINS
COULD ALSO OCCUR IN SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS MAY OCCUR OVER WESTERN AREAS THURSDAY NIGHT AND ACROSS
THE REGION ON FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 27, 1:57 PM EDT, 2 hours 3 minutes before
OHZ036-037-047-271830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
157 PM EDT WED AUG 27 2003

...STRONG THUNDERSTORMS OVER MARION...MORROW AND KNOX COUNTIES...

AT 2 PM NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS EXTENDING FROM JUST SOUTH OF MARION TO EAST OF
MOUNT VERNON.

THESE STORMS WILL BE ACCOMPANIED BY STRONG AND GUSTY WINDS...
DANGEROUS LIGHTNING...HAIL AND HEAVY DOWNPOURS.

THE STORMS WERE MOVING EAST-SOUTHEAST AT 30 MPH AND SHOULD BE
MOSTLY SOUTH OF MARION...MORROW AND KNOX COUNTIES BETWEEN 4 AND 5
PM.

END/COMEAUX

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:10 PM EDTSevere Thunderstorm WarningCLEStark65 min
Aug 26, 11:11 PM EDTSpecial Marine WarningCLE2 hr
Aug 26, 11:39 PM EDTSevere Thunderstorm WarningCLELorain51 min
Aug 27, 12:07 AM EDTSpecial Marine WarningCLE113 min
Aug 27, 12:23 AM EDTSevere Thunderstorm WarningCLECuyahoga67 min
Aug 27, 1:03 AM EDTSevere Thunderstorm WarningCLEGeauga57 min
Aug 27, 1:29 AM EDTSevere Thunderstorm WarningCLEMedina, Summit61 min
Aug 27, 1:52 AM EDTSevere Thunderstorm WarningCLEPortage53 min
Aug 27, 2:25 AM EDTFlash Flood WarningCLESummit4 hr
Aug 27, 2:37 AM EDTSevere Thunderstorm WarningCLECrawford53 min
Aug 27, 2:53 AM EDTSevere Thunderstorm WarningCLEStark52 min
Aug 27, 2:57 AM EDTFlash Flood WarningCLEPortage4 hr
Aug 27, 4:29 AM EDTSevere Thunderstorm WarningCLEAshland, Wayne46 min
Aug 27, 5:01 AM EDTSevere Thunderstorm WarningCLEKnox44 min
Aug 27, 5:30 AM EDTSpecial Marine WarningCLE2 hr
Aug 27, 5:30 AM EDTSpecial Marine WarningCLE2 hr
Aug 27, 5:33 AM EDTSevere Thunderstorm WarningCLEHolmes42 min
Aug 27, 8:24 AM EDTSevere Thunderstorm WarningCLEStark36 min
Aug 27, 2:25 PM EDTSevere Thunderstorm WarningCLEMorrow50 min
Aug 27, 2:58 PM EDTSevere Thunderstorm WarningCLEKnox62 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.